I had my first panic attack in university almost 5 years ago. Since then I developed a crippling generalized anxiety/ panic disorder. I lost count of how many times I was in the ER feeling like I was about to die. My family doctor put me on an anti-anxiety medication (don't even remember what it was called because I only lasted three days on it) it was HELL. I would wake up with my body feeling like it was on FIRE in the middle of the night, dry mouth, explosive panic attacks, drenched in sweat. After only getting 2 hours of sleep in 3 days I was rushed to the ER and they put me on Lexparo (Cipralex). It worked great! I had to take an Ativan everyday as well but after those three days off hell it was such a relief. I stayed on that for about 3 years and gained 50+ pounds from it (had to increase dosage to 15mg for Cipralex near the end). About 7 months ago my relentless anxiety miraculously seemed to be easing up, so I began to taper off both the Cipralex & the Ativan. I was able to do so and was ecstatic. I worked out and lost the 50 pounds as well. HOWEVER, about three weeks ago my anxiety started creeping up again. I was driving with a friend and had a full blown panic attack on the highway. Next day was out for dinner had another one. Long story short I had one everyday for more than a week. I was devestated. My doctor insisted that I go back on the Lexparo. After many tears and much hesitation I agreed & thought that was that. The first night I took it I woke up with a full blown nocturnal panic attack! :s body was burning (not as bad as the first time) , couldn't breathe etc. I took an Ativan, calmed down and went back to bed. But this has been continuing for an entire week. If anything it feels like my anxiety has gotten worse during the day and on top of being nauseous I've been having nocturnal panic attacks every night. I've been having to take an Ativan during the day AND at night (is that safe?). Why is my body reacting this way to a medication I was previously on for years?! Does anyone have any ideas or suggestions? Please help! I'm devestated and in tears :(. I'm exhausted and just want this to stop.
It can be disappointing and frustrating when a med you took before does not react the same as when you start it before. This can happen. No one really knows why. It could be that you were on the brand name the first time and now on the generic? Generics have fillers and additives that some people have reactions to. It does sound like you are having common side effects from the Lexapro. It could be that you started on too high a dose and maybe need to slowly work up, talk to your doc. Sometimes after going off of it, it takes longer to get into your system. Try to give it at least 2-4 weeks. The Ativan can help you through the transition period. Remember that sometimes an antidepressant can increase your anxiety before decreasing it. Just because you did have all these side effects last time does not mean you will not have them now. I know it is hard to go through :( There are many variable involved.
I hope with time it gets better for you :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Jan 2011 • 6 answers
I am 31 years old .I have GAD with panic disorder ,panic attacks,agorophobia,chronic back pain,.I am
Posted 21 Dec 2011 • 1 answer
Anxiety - Have been struggling with panic attacks for the past nine months. I have been having them?
Posted 26 Apr 2013 • 3 answers
Posted 12 Aug 2016 • 2 answers
Posted 7 Dec 2016 • 1 answer